Alert archive / Kansas / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 279, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 27, 2008, 12:45 AM CDT for Ellis County, Rush County, Kansas. It was in force for 34 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 27, 2008, 12:45 AM CDT (05:45 UTC)
- Expired
- Jun 27, 2008, 1:19 AM CDT
- In force
- 34 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
Counties Ellis County, KS, Rush County, KS
The radar
The Dodge City radar (KDDC), 105 km from the middle of the area, began a volume at 05:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 27, 12:50 AM CDT | TSTM WND GST 65 | 12 Wsw Hays, KS | A SWING SET WAS BLOWN ABOUT 35 FEET INTO SOME TREES. |
| Jun 27, 12:50 AM CDT | HAIL 1 | 12 Wsw Hays, KS | |
| Jun 27, 12:55 AM CDT | TSTM WND GST 70 | 3 Ssw Antonino, KS | THE WIND MOVED A BAIL FEEDER. |
| Jun 27, 12:55 AM CDT | HAIL 0.75 | 3 Ssw Antonino, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 26, 9:13 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 5.8 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1885 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 2766 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 162 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDDC 270545 SVRDDC KSC051-165-270630- /O.NEW.KDDC.SV.W.0279.080627T0545Z-080627T0630Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 1245 AM CDT FRI JUN 27 2008 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN ELLIS COUNTY IN CENTRAL KANSAS. RUSH COUNTY IN CENTRAL KANSAS. * UNTIL 130 AM CDT * AT 1242 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 8 MILES NORTH OF MCCRACKEN...MOVING SOUTHEAST AT 34 MPH. * LOCATIONS IMPACTED INCLUDE... MCCRACKEN... ANTONINO... ALEXANDER... HARGRAVE... LIEBENTHAL... LA CROSSE... LORETTA... BISON... TIMKEN... OTIS... RURAL RESIDENCES OF RUSH AND SOUTHERN ELLIS COUNTIES. BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM CDT FRIDAY MORNING FOR WEST CENTRAL KANSAS. LAT...LON 3845 9957 3886 9958 3877 9903 3835 9902 TIME...MOT...LOC 0545Z 297DEG 29KT 3868 9953 $$ 18
2 follow-up statements
000 WWUS53 KDDC 270559 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 1259 AM CDT FRI JUN 27 2008 KSC051-165-270630- /O.CON.KDDC.SV.W.0279.000000T0000Z-080627T0630Z/ ELLIS KS-RUSH KS- 1259 AM CDT FRI JUN 27 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 AM CDT FOR RUSH AND SOUTHERN ELLIS COUNTIES... AT 1254 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES SOUTHWEST OF ANTONINO...MOVING SOUTHEAST AT 33 MPH. * LOCATIONS IMPACTED INCLUDE... ANTONINO... LIEBENTHAL... PFEIFER... LORETTA... BISON... RURAL RESIDENCES OF RUSH AND SOUTHERN ELLIS COUNTIES. BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM CDT FRIDAY MORNING FOR WEST CENTRAL KANSAS. LAT...LON 3845 9957 3886 9958 3877 9903 3835 9902 TIME...MOT...LOC 0559Z 297DEG 29KT 3872 9942 $$ 18
000 WWUS53 KDDC 270619 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 119 AM CDT FRI JUN 27 2008 KSC051-165-270629- /O.CAN.KDDC.SV.W.0279.000000T0000Z-080627T0630Z/ ELLIS KS-RUSH KS- 119 AM CDT FRI JUN 27 2008 ...THE SEVERE THUNDERSTORM WARNING FOR RUSH AND SOUTHERN ELLIS COUNTIES IS CANCELLED... THE SEVERE THUNDERSTORM HAS WEAKENED AND NO LONGER POSES A THREAT TO LIFE OR PROPERTY...HOWEVER GUSTY WINDS UP TO 50 MPH...VERY HEAVY RAIN...AND SMALL HAIL WILL STILL BE POSSIBLE OVER NORTHERN RUSH AND SOUTHERN ELLIS COUNTIES. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM CDT FRIDAY MORNING FOR WEST CENTRAL KANSAS. LAT...LON 3845 9957 3886 9958 3877 9903 3835 9902 TIME...MOT...LOC 0619Z 286DEG 31KT 3871 9916 $$ 18
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 3:50 PM CDT, 8 hours 55 minutes earlier.
Area forecast discussion, Jun 26, 3:50 PM CDT, 8 hours 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 350 PM CDT THU JUN 26 2008 .DISCUSSION... DAYS 1-2... WATER VAPOR IMAGERY SHOWS A WEAK SHORTWAVE MOVING THROUGH COLORADO AND NORTHERN NEW MEXICO THIS AFTERNOON. THE MODELS HINT AT THIS FEATURE MOVING OUT THROUGH THE CENTRAL HIGH PLAINS THIS EVENING WHICH MAKES SENSE GIVEN ITS CURRENT SPEED AND TRAJECTORY. CONVECTION OVER NORTHWEST KANSAS LAST NIGHT AND EARLY THIS MORNING PRODUCED AN OUTFLOW BOUNDARY THAT MOVED INTO WEST CENTRAL KANSAS FROM GREAT BEND THROUGH KALVESTA AND SYRACUSE THIS MORNING. THIS FEATURE APPEARS TO BE WASHING OUT SOME AS NEARLY ALL AWOS SITES SHOW THAT WINDS HAVE BECOME GUSTY FROM THE SOUTH. ISOLATED SHOWERS AND THUNDERSTORMS WERE DEVELOPING ALONG THE PALMER DIVIDE AND OFF THE RATON MESA THIS AFTERNOON AS THE WAVE MOVES OUT OF THE ROCKIES. EXPECT THE BEST CHANCES FOR THUNDERSTORMS TO BE OVER NORTHERN SECTIONS OF THE CWA WHERE SOME LINGERING LOW LEVEL CONVERGENCE COULD FOCUS STORMS IN THAT AREA. CONVERGENCE NEAR A WEAK HEAT LOW OVER SOUTHEAST COLORADO COULD ALSO PRODUCE A FEW THUNDERSTORMS OVER SOUTHWEST KANSAS THIS EVENING. ON FRIDAY A DEVELOPING UPPER LOW IN THE NORTHERN STREAM WILL MOVE OUT OF WESTERN CANADA INTO THE UPPER MIDWEST. THIS SYSTEM HAS BEEN LONG FORECAST BY THE MODELS TO PUSH A COLD FRONT SOUTH ACROSS THE CENTRAL HIGH PLAINS ON FRIDAY. THE NAM IS THE FASTEST WITH FRONTAL PASSAGE WHILE THE GFS AND UKMET ARE A LITTLE SLOWER. TIMING OF THIS FRONT WILL HAVE A BIG IMPACT ON HIGH TEMPERATURES ACROSS THE CWA ON FRIDAY. IF IT SLOWS DOWN AN HOUR OR TWO THEN HIGH TEMPERATURES COULD BE A CATEGORY HIGHER THAN CURRENTLY FORECAST. HAVE RAISED TEMPS IN THE NORTHWEST CWA A FEW DEGREES. WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE BY MID AFTERNOON ALONG THE FRONT ESPECIALLY OVER THE EASTERN HALF OF THE CWA. THE MODELS STILL S HOW BETTER QPF VALUES JUST BEHIND THE FRONT DURING THE EVENING SO WILL CONTINUE WITH THE CHANCE POPS FOR THAT TIME PERIOD. SATURDAY SHOULD BE A LITTLE COOLER WITH PARTLY CLOUDY SKIES. DID NOT CHANGE THE MAX TEMP FORECAST AS IT APPEARS THE WARMER MAV GUIDANCE IS IN BETTER AGREEMENT WITH MODEL SOUNDINGS FROM THE NAM AND GFS. DAYS 3-7... NOT REALLY AN EASY EXTENDED FORECAST. FIRST QUESTION IS HOW FAR THE FRONT GETS AND HOW MUCH HIGH TERRAIN THUNDERSTORMS THERE WILL BE DRIFTING INTO AT LEAST THE FAR SOUTHWEST COUNTIES. WILL CONTINUE WITH THE BEST POPS NEAR EHA LATE SATURDAY AND INTO THE FIRST OF THE WEEK. WOULD NOT BE SURPRISED HOWEVER IF THIS HAS TO BE SHIFTED NORTH. THE LATEST GFS REALLY DRIES OUT THE BOUNDARY LAYER BUT I HAVE MY DOUBTS. LATER, THERE IS SOME QUESTION ABOUT THE AMOUNT OF RIDGING THAT WILL TAKE PLACE OVER THE CENTRAL PLAINS. THE ECMWF REMAINS THE MOST AGGRESSIVE IN KEEPING WESTERLY FLOW ACROSS THE REGION. THE LATEST RUN OF THE GFS AMPLIFIES THE RIDGE THAT RESULTS IN NORTHERLY UPPER FLOW ACROSS MY AREA FOR SEVERAL DAYS. THE LATEST CANADIAN IS MORE IN LINE WITH THE ECMWF. I SEE NO NEED IN DEVIATING FROM RECENT THINKING...THAT IS KEEPING A CHANCE OR AT LEAST SLIGHT CHANCE OF TSRA IN THE EXTENDED AS MID LEVEL TEMPS REMAIN IN CHECK. WITH A LITTLE BIT OF WESTERLY OR NORTHWESTERLY FLOW THERE SHOULD STILL BE AT LEAST ISOLATED ACTIVITY MAINLY DURING THE EVENING HOURS. THE ECMWF ACTUALLY HAS A DECENT S/WV MOVING ACROSS TOWARDS MID WEEK. .AVIATION... A FEW ISOLATED THUNDERSTORMS ARE POSSIBLE THIS EVENING WHICH WOULD LOCALLY DROP CIGS...BUT COVERAGE COULD BE VERY SMALL. && .PRELIMINARY POINT TEMPS/POPS... DDC 70 97 65 89 / 20 10 30 10 GCK 67 95 64 90 / 20 20 20 10 EHA 67 97 66 90 / 20 20 20 20 LBL 69 97 65 90 / 20 10 30 10 HYS 72 93 64 88 / 20 20 30 0 P28 72 100 69 91 / 10 10 40 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN02/07
Hazardous weather outlook, Jun 26, 11:50 AM CDT, 12 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 1150 AM CDT THU JUN 26 2008 KSZ030-031-043>046-061>066-074>081-084>090-271000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 1150 AM CDT THU JUN 26 2008 /350 AM MDT THU JUN 26 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT AN UPPER LEVEL DISTURBANCE MOVING INTO THE PLAINS COULD SET OFF SOME ISOLATED THUNDERSTORMS ACROSS WESTERN KANSAS LATE THIS AFTERNOON AND EVENING. A FEW OF THE STORMS COULD BECOME SEVERE WITH LARGE HAIL AND DOWNBURST WINDS BEING THE MAIN THREAT. IT APPEARS THAT THE MOST LIKELY AREA FOR THUNDERSTORM DEVELOPMENT WILL BE ALONG THE COLORADO BORDER AND IN AN AREA GENERALLY NORTH OF A LINE FROM SYRACUSE TO GARDEN CITY AND LARNED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A COLD FRONT MOVING DOWN INTO WESTERN KANSAS ON FRIDAY WILL SET OFF MORE THUNDERSTORMS DURING THE AFTERNOON AND EVENING. SOME OF THE STORMS COULD BECOME SEVERE...WITH DAMAGING WINDS AND LARGE HAIL THE PRIMARY THREAT. TIMING AND LOCATION ARE STILL UNCERTAIN...BUT AT THIS POINT THE BEST AREA FOR SEVERE THUNDERSTORMS WILL BE SOUTH AND EAST OF A JOHNSON TO GARDEN CITY TO HAYS LINE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC GERARD
In the hours before
Special weather statement, Jun 26, 7:12 PM CDT, 5 hours 33 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 712 PM CDT THU JUN 26 2008 KSZ045-046-064-065-079-270100- EDWARDS-HODGEMAN-NESS-PAWNEE-RUSH- 712 PM CDT THU JUN 26 2008 ...SIGNIFICANT WEATHER ADVISORY FOR EDWARDS...HODGEMAN...NESS... PAWNEE AND RUSH COUNTIES... AT 706 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING ALONG A LINE EXTENDING FROM 11 MILES SOUTH OF NESS CITY TO GRAY...MOVING NORTHEAST AT 10 MPH. NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THESE STORMS. LAT...LON 3851 9965 3821 9931 3799 9961 3829 9996 TIME...MOT...LOC 0012Z 227DEG 9KT 3831 9982 3812 9961 18
Special weather statement, Jun 26, 9:54 PM CDT, 2 hours 51 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 954 PM CDT THU JUN 26 2008 KSZ045-270345- NESS- 954 PM CDT THU JUN 26 2008 ...SIGNIFICANT WEATHER ADVISORY FOR NESS COUNTY... AT 948 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES SOUTHEAST OF BEELER...MOVING NORTHEAST AT 34 MPH. PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM. LAT...LON 3867 9959 3839 9959 3826 10020 3850 10024 TIME...MOT...LOC 0254Z 245DEG 29KT 3838 10008 18
Local storm report, Jun 26, 10:34 PM CDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1034 PM CDT THU JUN 26 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1006 PM TSTM WND GST 10 SW NESS CITY 38.35N 100.04W
06/26/2008 M56.00 MPH NESS KS TRAINED SPOTTER
&&
18Local storm report, Jun 26, 10:34 PM CDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1034 PM CDT THU JUN 26 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1005 PM TSTM WND GST 10 SW NESS CITY 38.35N 100.04W
06/26/2008 M56.00 MPH NESS KS TRAINED SPOTTER
...THE OBSERVER CALLED WITH AN AMENDED OBSERVATION TIME...
&&
18/04The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 26, 7:02 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Kearny | 34 min |
| Jun 26, 7:12 PM CDT | Special Weather Statement | DDC | Hodgeman | 48 min |
| Jun 26, 7:22 PM CDT | Severe Thunderstorm Warning | DDC | Hodgeman, Ness, Pawnee, Rush | 29 min |
| Jun 26, 9:54 PM CDT | Special Weather Statement | DDC | Ness | 51 min |
| Jun 27, 12:24 AM CDT | Severe Thunderstorm Warning | DDC | Ness, Trego | 34 min |
| Jun 27, 1:09 AM CDT | Special Weather Statement | DDC | Stafford | 66 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.